Pills, Hope, and a Frightening Discovery

Chapter Five

Pills, Hope and a Frightening Discovery

I looked to the meclizine in hope it would take everything away.  I faithfully took each pill as instructed in anticipation that my sense of knowing where I was in space would be restored and I would regain the embrace of a grounded and solid sense of myself.  But nothing happened.  Rather, the symptoms worsened.  Working my way around my home became frighteningly different and I couldn’t find anything familiar.  With each wobbly and unsteady step I took the bounce and blur of my vision intensified.  My feeling of being disconnected grew stronger.  I started to walk with my feet far apart, I guess in an attempt to add some kind of stability.  My upper body was stooped forward.  My head dropped and bobbled with my chin almost touching my chest.  I could only look at the ground in front of me When I tried to walk because looking up and ahead of me was a complete mass of blurring shapes and colors.  To provide some kind of idea of how this looked, imagine using a video camera while sitting in a boat bouncing against waves, then, watch the video.

I groped for anything I could lay my hands on to find something to grip to try and stop the never ending feeling I was falling.  When I sat, or walked, my head moved around like a bobble head doll which made the bouncing and blurring of even worse.  It was exhausting and frightening beyond words. 

With my symptoms growing stronger  that impending doom pressed down upon my shoulders even harder.  I called the doctor to report what was going on.  In tears I told the nurse how things were getting worse, I was so scared.  I was scheduled for an appointment the next day.   Again I drove myself to the clinic, I guess by this time I stopped thinking about how stupid this was.  My only thought was how I wanted everything to go away.  This time I saw a physician’s assistant that couldn’t offer much additional help other than to continue taking the meclizine.  I sat at the opposite side of a desk, gripping it to stay upright.  My tears where uncontrollable and the PA sat there not knowing what to do.  She knew me from my chart, not from who I am and could only offer advice based on what she read.  I remember she had an artificial arm and hand and I couldn’t stop looking at it.  Even through my distress, I thought how remarkable it was that in spite of her disability she was doing amazing work.  It also made me feel how artificial my life had seemed to become.  I wondered if there was a prosthetic that I could use… 

Instead an answer or an understanding of what was happening to me I was sent away in deeper confusion and fright.  Somehow I made it home, completely exhausted.  A loop of constant thought gripped me as over and over I dissected the course of events that led to where I was at that moment.  I tried to come up with some kind of clue, anything to provide a starting point to find answers.  Then it came to me, could it be the medicine I was given while I was in the hospital? 

I worked my way to the computer and Googled the word “gentamicin”.  What I found validated that feeling of doom that had been shadowing me from the moment I fell to the floor.  Trying to sit still enough to read words on the monitor was physically and mentally consuming.  Words and images were blurred and looked like they were moving around and jumping off the screen.  I couldn’t keep my head still enough to follow what I trying to read.  I put my left elbow on the desk and placed my chin in my hand to try to stop my head from bobbling.  I looked down and saw a piece of paper.  I grabbed it with my right hand and put it against the monitor to cover up everything below the line I wanted to read then slid it down when I reached the end of one line to go to next.  This made it a little easier because it kept all the other lines hidden and helped to keep my eyes on the line I was trying to read.  How I came up with that I have no idea.  If you try this you’ll know what I mean.

Imagine the position I was in at my computer.  Chin in hand, paper on the screen to help me read.  However, I also felt like I was falling out of my chair in a sensation of being sucked into outer space.  I slid the chair as close to the desk as I could, wrapped my feet around the legs, smashed my chest against the desk and in this squished position, head in hand, paper on the screen, what I was able to read set fire to a sense of fear I have never felt before.  Everything I read described my symptoms to a tee, and in my mind there was no doubt that I had developed the worst of the side effects that can occur with the use of the antibiotic, gentamicin.   The very last line I read said – “and the damage is irreversible, permanent”.   Permanent – forever, always, never to go away, here for good…  What I discovered was just the beginning of what I was going to learn about “ototoxicity”, oto meaning ear, toxicity meaning poisoning….

This entry was posted in Aminoglycosides, Beginnings, Disability, Disability Noise, Discovery, Expressing It, Gentamicin, Gravity, Identity, Inspiration, Lessons, Living with a Label, Motivation, Non Fiction, Oscillopsia, Ototoxicity, Perception, Rehabilitation, Research, Resilience, Self Help, Spirit, Subject Zero, Thoughts, Transition, trauma, Vestibular System and tagged , , , , , , , , , , , , , , , , . Bookmark the permalink.

2 Responses to Pills, Hope, and a Frightening Discovery

  1. Valerie Brown says:

    Powerful writing, Cheryl! One suggestion I would offer is that when you write these pieces, please include a reference to the date these incidents occur. It’s hard for the reader (unless they know you personally), to understand when these events occurred. The tendency would be to assume it happened recently and not several years ago. This is especially true since you are writing in piecemeal fashion and going back and forth in time.

    Valerie

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s